Kentucky, 2002

Flash Flooding in Kentucky, January 31, 2002

January 31, 2002 · NWS PAH · 4 events in 4 counties and zones

In McCracken County, numerous creeks rose out of their banks, inundating a few roadways. The intersection of Kentucky Highway 1322 and Gum Springs Road was blocked by rushing floodwater.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In McCracken County, numerous creeks rose out of their banks, inundating a few roadways. The intersection of Kentucky Highway 1322 and Gum Springs Road was blocked by rushing floodwater. Kentucky Highway 994 was blocked by floodwaters from Champion Creek. Street flooding in the typical problem areas occurred in the city of Paducah. At the Carlisle/Hickman County line, Kentucky Highway 80 was closed by flooding. In Graves County, Kentucky Highway 58 was flooded west of Wingo, and at least two streets were closed in Mayfield. In Carlisle County, County Road 1031 near Cunningham and County Road 1127 near Milburn were closed. The flooding was caused by a large area of moderate rain falling on ground that was moist from heavy rain a week earlier. Rainfall at Paducah on January 31 totalled 2.50 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 12:45 PM CST, 7 hours 39 minutes earlier.

Area forecast discussion, Jan 31, 12:45 PM CST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CST THU JAN 31 2002

FIRST FORECAST CONCERN IS THIS EVENING/S POSSIBLE SEVERE AND
FLOODING POTENTIAL.
SECOND FORECAST CONCERN IS POSSIBLE SNOW EVENT NEXT WEEK.

INGREDIENTS SHAPING UP FOR AN INTERESTING SCENARIO LATE THIS
AFTERNOON INTO THE EVENING HOURS. A STRENGTHENING LOW LEVEL SW-NE
85H JET AROUND 50-60 KT IS PROGGED TO BE POSITIONED OVER THE CENTRAL
AND EASTERN PARTS OF THE REGION. ABOVE THIS LEVEL INCREASING SPEED
SHEAR IS ANTICIPATED THROUGH A NEARLY SATURATED LOWER AND MID TROP.
BEST UPPER LEVEL DYNAMICS WILL BE INCREASING ALSO ACROSS CENTRAL AND
EASTERN PARTS OF THE AREA BY 00Z. ANTICIPATING LINE OF CONCENTRATED
HEAVIER PRECIP/STORMS TO MOVE ACROSS SEMO LATE THIS
AFTERNOON...ACROSS FAR WEST KY AND SOUTHERN IL AROUND 00Z AND
SOUTHWEST INDIANA AND THE REST OF WEST KY IN THE EARLY EVENING. BEST
POTENTIAL FOR HEAVY WIDESPREAD PRECIP IS FOCUSED NORTH OF THE AREA.
WILL CONTINUE FFA FOR THIS EVENING WITH THE FOCUS NOW ON MORE OF
LOCALIZED FLOODING WITH HEAVIER THUNDERSTORM CELLS. EXPECT PRECIP TO
LAST NO MORE THAN 3 HRS AS STRATOFORM RAIN IN THE WAKE OF THE
CONVECTIVE LINE. THIS WILL MEAN AND END TIME OF EARLY EVENING
WEST...LATE EVENING CENTRAL AND AROUND MIDNIGHT EAST. SKIES SHOULD
CLEAR RAPIDLY AFTER CESSATION OF RAIN WITH THE DRY SLOT WRAPPING IN.
WRAP AROUND CLOUD COVER LOOKS TO MOVE BACK INTO AT LEAST THE
NORTHERN HALF OF THE AREA AROUND SUNRISE. WILL UNDERCUT MOS GUIDANCE
FOR TONIGHT AS NEITHER THE MAV NOR THE FWC SEEMS TO HAVE PICKED UP
ON THE DRY SLOT AND KEEP THE AREA CLOUDY ALL NIGHT. MESOETA BL TEMPS
LOOK MORE REASONABLE AND WILL GO WITH NUMBERS CLOSE TO THESE.

GOOD COLD AIR ADVECTION FRIDAY SHOULD KEEP TEMPS FROM INCREASING TOO
MUCH HIGHER THAN THE MORNING LOWS. WRAP AROUND CLOUD COVER IN THE
MORNING NORTH SHOULD CURTAIL WARMING TIL AROUND MID-DAY.

FRIDAY NIGHT THE AXIS OF THE SURFACE HIGH MOVES OVER THE AREA. WITH
LIGHT WINDS AND WET GROUND...FOG MIGHT BECOME A PROBLEM AREA. FOR
NOW WILL KEEP THIS AS A THOUGHT AND LEAVE A CLEAR FORECAST. MOS
GUIDANCE CURRENTLY IS RANGING FROM UPPER TEENS NORTH TO MID 20S
SOUTHEAST.

WEATHER PATTERN INTO THE WEEKEND IS LOOKING MUCH LIKE IT DID
YESTERDAY. ZONAL FLOW CONTINUES OVER THE AREA SATURDAY WITH DAYTIME
TEMPS A LITTLE WARMER THAN THOSE EXPECTED FRIDAY. SATURDAY NIGHT
INTO SUNDAY A SHORTWAVE TROUGH IS PROGGED TO DIP SOUTH ACROSS THE
GREAT LAKES REGION. THE SYSTEM STILL LOOKS TO BE LACKING ON MOISTURE
AND WHAT IS AVAILABLE IS FOCUSED NORTH OF THE AREA. AN INCREASE OF
CLOUDS NORTH MAY BE THE GREATEST IMPACT ON OUR WEATHER. WILL
CONTINUE TO TREND TEMPS A LITTLE WARMER.

NEXT QUESTION WILL BE TIMING OF A POSSIBLE SNOW EVENT NEXT WEEK.
MODEL GUIDANCE IS COMING INTO BETTER ALIGNMENT TODAY COMPARED TO
YESTERDAY. CONSENSUS TODAY IS SIMILAR TO THE PREVIOUS RUN OF THE
MRF...AND THE MRF ITSELF IS SIMILAR TO THE PREVIOUS RUN.  BUT THE
PROGGED STRENGTH OF THE SYSTEM AND 1000-500MB THICKNESS PATTERN ARE
DIFFERING FROM MODEL TO MODEL. ALSO...STILL A LITTLE CONCERNED THAT
THE MODEL SPEED OF THE SYSTEM MIGHT BE TOO QUICK. AS SUCH WILL
CONTINUE TO MENTION SNOW POSSIBILITIES ON WEDNESDAY. IF THE EVENT IS
AS SIGNIFICANT AS THE MRF SUGGEST...DAYTIME HIGHS WILL NOT REACH FMR
VALUES WITH A SNOWPACK ON THE GROUND...SO WILL CONTINUE TREND OF
HIGHS LOWER THAN GUIDANCE AFTER THE EXPECTED SNOWFALL DAYS.

.PAH...CONTINUE FFA ALL COUNTIES FOR EVENING.

DFS

In the hours before

Special weather statement, Jan 31, 5:24 PM CST, 3 hours before
INZ085-086-KYZ014-018-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CST THU JAN 31 2002

...LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS HEADING INTO THE TRI-
STATE REGION...

AT 515 PM...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS...
WAS MOVING EAST ACROSS THE WABASH RIVER IN EXTREME SOUTHWEST INDIANA.
THIS ACTIVITY WILL MOVE INTO THE EVANSVILLE METROPOLITAN AREA
BETWEEN 530 AND 540 PM. EXPECT VERY HEAVY RAIN AND WIND GUSTS NEAR
30 MPH WITH THIS LINE OF SHOWERS. MODERATE RAIN WILL CONTINUE
FOR THE NEXT FEW HOURS BEHIND THIS LINE OF SHOWERS.

DB

The radar

The Paducah radar (KPAH), 5 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, McCracken

When
January 31, 8:24 PM CST to 11:00 PM CST
Where
McCracken County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Flash Flood, Graves

When
January 31, 8:41 PM CST to 11:00 PM CST
Where
Graves County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Flash Flood, Hickman

When
January 31, 8:41 PM CST to 11:00 PM CST
Where
Hickman County, East Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Flash Flood, Carlisle

When
January 31, 9:00 PM CST to 10:20 PM CST
Where
Carlisle County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277371, 5277372, 5277373, 5277370.